Alert archive / North Dakota / Frost Advisories in 2017

Frost Advisory 4, NWS Bismarck, ND

May 20, 20179 counties in North Dakota

NWS Bismarck, ND issued this frost advisory at May 20, 2017, 2:33 PM MDT for 9 counties in North Dakota. It took effect at May 21, 2017, 12:00 AM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 20, 2017, 2:33 PM MDT (20:33 UTC)
In effect from
May 21, 2017, 12:00 AM MDT
Expired
May 21, 2017, 7:00 AM MDT
In force
7 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Bowman County, ND, Dunn County, ND, Grant County, ND, Hettinger County, ND, Mercer County, ND, Oliver County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 129 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2009 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

932 
WWUS73 KBIS 202033
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
333 PM CDT Sat May 20 2017

NDZ018>020-033-034-040>044-210445-
/O.NEW.KBIS.FR.Y.0004.170521T0600Z-170521T1300Z/
Dunn-Mercer-Oliver-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-
Including the cities of Killdeer, Halliday, Beulah, Hazen, 
Center, Dickinson, Mandan, Marmarth, Mott, New England, Elgin, 
Carson, New Leipzig, Bowman, and Hettinger
333 PM CDT Sat May 20 2017 /233 PM MDT Sat May 20 2017/

...FROST ADVISORY IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 8 AM
CDT /7 AM MDT/ SUNDAY...

The National Weather Service in Bismarck has issued a Frost
Advisory, which is in effect from 1 AM CDT /midnight MDT/ to 8 AM
CDT /7 AM MDT/ Sunday. 

* TEMPERATURE...overnight lows between 33 and 37 degrees.

* IMPACTS...tender vegetation may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

KS
5 follow-up statements
276 
WWUS73 KBIS 210228
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
928 PM CDT Sat May 20 2017

NDZ018>020-033-034-040>044-211030-
/O.CON.KBIS.FR.Y.0004.170521T0600Z-170521T1300Z/
Dunn-Mercer-Oliver-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-
Including the cities of Killdeer, Halliday, Beulah, Hazen, 
Center, Dickinson, Mandan, Marmarth, Mott, New England, Elgin, 
Carson, New Leipzig, Bowman, and Hettinger
928 PM CDT Sat May 20 2017 /828 PM MDT Sat May 20 2017/

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/
TO 8 AM CDT /7 AM MDT/ SUNDAY...

* TEMPERATURE...Overnight lows between 33 and 37 degrees.

* IMPACTS...Sensitive vegetation may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

PA
847 
WWUS73 KBIS 210535
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1235 AM CDT Sun May 21 2017

NDZ018>020-033-034-040>044-211300-
/O.CON.KBIS.FR.Y.0004.170521T0600Z-170521T1300Z/
Dunn-Mercer-Oliver-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-
Including the cities of Killdeer, Halliday, Beulah, Hazen, 
Center, Dickinson, Mandan, Marmarth, Mott, New England, Elgin, 
Carson, New Leipzig, Bowman, and Hettinger
1235 AM CDT Sun May 21 2017 /1135 PM MDT Sat May 20 2017/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT /7 AM MDT/
THIS MORNING...

* TEMPERATURE...Overnight lows between 33 and 37 degrees.

* IMPACTS...Sensitive vegetation may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
twh
230 
WWUS73 KBIS 210857
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
357 AM CDT Sun May 21 2017

NDZ018>020-033-034-040>044-211300-
/O.CON.KBIS.FR.Y.0004.000000T0000Z-170521T1300Z/
Dunn-Mercer-Oliver-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-
Including the cities of Killdeer, Halliday, Beulah, Hazen, 
Center, Dickinson, Mandan, Marmarth, Mott, New England, Elgin, 
Carson, New Leipzig, Bowman, and Hettinger
357 AM CDT Sun May 21 2017 /257 AM MDT Sun May 21 2017/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT /7 AM MDT/
THIS MORNING...

* TEMPERATURE...Overnight lows between 33 and 37 degrees.

* IMPACTS...Sensitive vegetation may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
twh
838 
WWUS73 KBIS 211151
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
651 AM CDT Sun May 21 2017

NDZ018>020-033-034-040>044-211300-
/O.CON.KBIS.FR.Y.0004.000000T0000Z-170521T1300Z/
Dunn-Mercer-Oliver-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-
Including the cities of Killdeer, Halliday, Beulah, Hazen, 
Center, Dickinson, Mandan, Marmarth, Mott, New England, Elgin, 
Carson, New Leipzig, Bowman, and Hettinger
651 AM CDT Sun May 21 2017 /551 AM MDT Sun May 21 2017/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT /7 AM MDT/
THIS MORNING...

* TEMPERATURE...Overnight lows between 33 and 37 degrees.

* IMPACTS...Sensitive vegetation may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
twh
040 
WWUS73 KBIS 211301
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
801 AM CDT Sun May 21 2017

NDZ018>020-033-034-040>044-211415-
/O.EXP.KBIS.FR.Y.0004.000000T0000Z-170521T1300Z/
Dunn-Mercer-Oliver-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-
Including the cities of Killdeer, Halliday, Beulah, Hazen, 
Center, Dickinson, Mandan, Marmarth, Mott, New England, Elgin, 
Carson, New Leipzig, Bowman, and Hettinger
801 AM CDT Sun May 21 2017 /701 AM MDT Sun May 21 2017/

...FROST ADVISORY HAS EXPIRED...

The frost advisory has expired.

$$
waa

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this frost advisory went out at May 20, 2:28 PM MDT, 5 minutes earlier.

Area forecast discussion, May 20, 2:28 PM MDT, 5 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
328 PM CDT Sat May 20 2017

.SHORT TERM...(This evening through Sunday)
Issued at 328 PM CDT Sat May 20 2017

A few highlights in the short term period: A frost advisory for
portions of southwest and south central ND tonight into early Sunday
morning; rainshowers continuing over the James River Valley tonight
into Sunday morning; then isolated to scattered thunderstorms mainly
across the west Sunday afternoon and evening.
Thunderstorm parameters suggest nothing severe at this time.

Per water vapor imagery, the forecast in the short term and into the
early portion of the extended will be dominated by the slow movement
of a closed mid/upper level low circulating over central Nebraska
this afternoon.

In the near term, rain has begun in Ellendale as a shortwave per
NAM/GFS pivots around the upper low and into the James River Valley.
Large scale ascent increases this evening per NAM/GFS and have
likely (60 to 70) pops developing from Carrington to Ashley, with
categorical pops (90 to 100) in LaMoure and Dickey counties.
The precipitation shield does show signs of edging back into far
eastern Wells/Burleigh/Emmons counties. Have isolated showers
mentioned here through Saturday evening.

The upper low is forecast to move into central Minnesota Sunday
morning, then into southern Ontario Sunday evening. This keeps
chances for rain showers within the James River Valley Sunday
morning before exiting by early afternoon.

Another shortwave this afternoon seen circulating just south of
Yellowknife/Northwest Territories of Canada, becomes entrained
within the aforementioned larger mid/upper low circulation Sunday
through Monday. In doing so, the shortwave and an accompanied weak
surface cold front dive into eastern Montana and the western
Dakotas Sunday night through Monday. Enough instability with this
feature to produce isolated to scattered showers and thunderstorms
primarily in the west Sunday afternoon and evening. Highs Sunday
in the 60s across western/central ND.

.LONG TERM...(Sunday night through Saturday)
Issued at 328 PM CDT Sat May 20 2017

Unsettled at the beginning and at the end of the long term, with
a brief dry and warm period in the middle. Chances for rainshowers
and thunderstorms continue Sunday night and Monday, with
thunderstorm chances greatest in the southwest and into south
central. Showers dwindle and end Monday night with a transitory
ridge Tuesday/Wednesday. Southerly winds increase Wednesday ahead
of our next shortwave trough and associated surface cold front.
Highs Wednesday rise well into the 70s. The cold front slides
through Wednesday night and Thursday with a slight chance of
showers. Thereafter, models agree that in some form, a trough
will reside over the northern high plains Thursday through
Saturday with a chance of showers and thunderstorms continuing
through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 328 PM CDT Sat May 20 2017

Surface low pressure across the central plains will move northeast
today and tonight. The low will be the focus for rain and MVFR/IFR
conditions developing at KJMS tonight.
Otherwise VFR at all remaining TAF sites.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 1 AM CDT /midnight MDT/ to 8 AM CDT /7 AM
MDT/ Sunday for NDZ018>020-033-034-040>044.

&&

SHORT TERM...KS
LONG TERM...KS
AVIATION...WAA
Hazardous weather outlook, May 20, 11:12 AM MDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1212 PM CDT Sat May 20 2017

NDZ001>003-009>011-017>021-031>035-040>046-211715-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Burleigh-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
1212 PM CDT Sat May 20 2017 /1112 AM MDT Sat May 20 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Areas of frost are possible late tonight into Sunday morning over
portions of western and central North Dakota.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms Sunday afternoon over portions
of western North Dakota. Severe weather is not anticipated.

There is a chance of thunderstorms Monday afternoon over mainly
southwest North Dakota. Severe weather is not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-211715-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Kidder-
Stutsman-Logan-La Moure-McIntosh-Dickey-
1212 PM CDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KS

Nearby

Frost Advisories in North Dakota, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.